DEAR DR. DONOHUE: Three years ago, I had an attack of amnesia. I did not have any symptoms of stroke. However, at the hospital my blood pressure was quite high. The doctors said I had transient global amnesia. Two weeks ago, the same thing happened. I had no memory of anything until the next day. My blood pressure was up again. My blood pressure is normally good. I made an appointment with the doctor and am scheduled for CAT scan. Having amnesia is a frightening experience. Does being overweight have anything to do with it? I am 78 and in excellent health. - B.F.
ANSWER: During an episode of transient global amnesia, the person is awake but unable to grasp what's going on. Nor can he remember anything that happened during the attack. Usually, as in your case, the memory returns to normal the next day with no lasting effects.This eerie kind of episode happens more to men than to women, and the victim is usually over age 50. The best explanation is that it represents a temporary brain signal malfunction, perhaps a temporary lapse in blood supply to the memory areas.
Your doctor has ordered the CAT scan to be sure nothing else is going on, like a brain tumor. If transient global amnesia recurs, the answer may be use of aspirin for its blood thinning properties. But don't self-prescribe. You must let your doctor decide that matter.
High blood pressure in general has nothing to do with this. Your pressure may have risen only as a stress response to the frightening event. Weight has nothing to do with it.
DEAR DR. DONOHUE: My daughter is only 18 years old and is experiencing rapid heartbeat. When this happens, she is breathless and very weak. Please tell us what to do about it. - Mrs. P.
ANSWER: I can only give you some maybes and urge you to have her examined.
The maybes are just that. Her rapid heartbeat episodes may be signs of panic attacks, which would be accompanied by breathlessness with accompanying feelings of weakness.
Sometimes these symptoms represent only paroxysmal atrial tachycardia, a sudden speed up of the upper chamber's beat pacing. This often happens without explanation. It is usually a benign situation, but one that still demands confirmation and evaluation.
When the doctor does the examination, he can rather easily determine whether further testing is in order. Perhaps he will want her to wear a heart monitor to give a picture of the heart's behavior over an extended period. Perhaps it might even reveal details of an actual episode.
You take me to task (elsewhere in your letter) for not having answered your earlier request. You can see from this response how really helpless it is to guess about the nature of something like this. One really needs the advantage of firsthand information.
DEAR DR. DONOHUE: A good friend of mine has RSD (reflex sympathetic dystrophy) in which one foot is a pale blue in color. What is this problem? How does one acquire it? What is the best medical answer? She's been in and out of hospitals. - J.H.
ANSWER: Reflex sympathetic dystrophy follows on the heels of an injury to the affected area. That injury is usually in the nature of a broken bone, but sometimes it can be as trivial as a sprain.
Let's say a broken bone precipitated it. After the bone break has been set, some people experience a certain disruption of the sympathetic nervous system. That's the one, you know, that governs automatic functions, like blood vessel constriction and dilation. If that system goes berserk, improper vessel expansion signals reach the arteries in the injury area. The ankle and foot become warm to the touch and tender. There's an oversupply of blood in the area.
This phase can last from weeks to months, followed by a vessel constriction phase, which then accounts for the blue cast. The blood supply now is deficient there.
Luckily, RSD happens to only a few. It is not easy to treat. Physical therapy exercises and contrast baths are two ways to treat it. Nerve blocking is another. In time, those have results. You need patience.
DEAR DR. DONOHUE: In recent tests, one showed I was nitrite positive. It was a urine test, apparently. What does this mean? - N.M.
ANSWER: It's a urine screening test to detect bacteria, using a specially treated paper strip. Bacteria in the urine turn a naturally occurring nitrate into nitrite, making the strip change color. Whether you need treatment is for your doctor to decide. The test result does not itself indicate that need. It is a red flag, however.
DR. DONOHUE'S BOOKLET No. 29, "You Can Stop Sinus Trouble!" explains what sinus trouble really is and what can be done about it. Send your request to Dr. Donohue/No. 29, P.O. Box 19660, Irvine, CA 92713-0660. Enclose a long, self-addressed, stamped envelope and $2.
(C) 1990, North America Syndicate, Inc.
(All rights reserved)